The scene at 3rd and E streets NW was frightening.
Three men lay unconscious, drooling and entangled in a distorted mess on a city sidewalk only two blocks from police headquarters.
At the corner, two more people were down and unresponsive, including a man in a pool of vomit.
A sixth man teetered as he overlooked the splay of bodies, just barely aware of his surroundings.
The D.C. fire department medics called to the scene Wednesday evening spread out and went to work — and within minutes five more people in the same area fell out from a overdoses of suspected synthetic marijuana.
The synthetic drug “is some of the nastiest stuff I’ve seen,” D.C. EMS Captain Richard Hall said after ambulances began moving victims to hospitals.
City officials are awaiting results of testing on seized drugs and medical testing on victims to say with certainty what is causing the suspected overdoses.
But in recent days, officials said they have seen symptoms of iterations of synthetic marijuana including K2, or spice.
The Department of Forensic Science also confirmed that FUB-144, a synthetic marijuana new to the District, was confiscated this week in the city, said Kevin Donahue, deputy mayor for public safety.
And those items appeared even as federal officials on Thursday issued a warning about synthetic marijuana that has surfaced in 10 states and is laced with an anticoagulant used in rat poison.
The D.C. fire department’s running tally on overdoses it suspects are K2 show that since Saturday they have looked at 172 people and taken 122 of them to hospitals. Four deaths also are being investigated by the medical examiner’s office to determine whether they are linked to whatever is causing the current suspected overdoses.
That surge would surpass the 105 K2 overdoses for all of July 2017, fire department statistics show.
“The symptoms we see are consistent with K2. You’ve got the unconscious, you have people collapsing, you have people vomiting. You have people being aggressive. Those are the symptoms we’re seeing,” Fire Chief Gregory Dean said.
The incidents have prompted coordinated efforts from city agencies including behavioral health, health department and human services to contact communities, including the homeless population.
Many of the medical emergencies have appeared in pockets of the city typically frequented by homeless people, such as Union Station, the 1300 block of New York Avenue NE and near the homeless shelter at 2nd and D streets NW, D.C. Police Lt. Andrew Struhar said.
K2 and similar synthetic drugs are range in price from mildly inexpensive to cheap, with individual cigarettes being sold on the street for between $2 and $5, Struhar said.
Narcotics and Special Investigation Division detectives arrested three people Wednesday on allegations of distributing controlled substances in the 800 block of 1st Street NE, Struhar said. Police are trying to determine whether these substances are linked to the reported overdose incidents.
The Food and Drug Administration said that synthetic marijuana typically can cause rapid heart rate, vomiting and an increase in blood pressure. But now the risk of the products is ratcheted up, they said, because some producers have been adding brodifacoum — a long-acting anticoagulant thought to extend the drug-induced “high.”
In recent months, hundreds of individuals in about 10 states — many in the Midwest — have been hospitalized and several people have died because of complications, the agency said.
The FDA warning Thursday was signed by several top officials, including Commissioner Scott Gottlieb. “Today, we’re joining together to send a strong warning to anyone who may use synthetic marijuana products that these products can be especially dangerous as a result of the seemingly deliberate use of brodifacoum in these illegal products,” the officials said.
The agency said that individuals who have used synthetic marijuana should be on the lookout for symptoms of bleeding, including easy bruising, oozing gums and nosebleeds. If they have them, they should seek medical attention immediately because the effects of brodifacoum are treatable with high doses of vitamin K and other care.
City officials believe that the summer heat and dehydration may be playing a role in the overdoses they are seeing, and part of a warning flier noted that not drinking enough water in warm weather can make an overdose from K2 more likely. Police officers and social services workers have been passing out water in areas affected by widespread incidents.
The fire department also has deployed EMS supervisors in hotspot areas such as Judiciary Square to help quickly triage cases as emergency calls continue to spike, city officials said.
“We’ve been through this before where we’ve seen upticks in overdose incidents. All the city agencies come together to work to address the problem, and we’re doing it again in this instance,” Struhar said.